Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2018, 3:34 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2018, 3:34 PM MDT (21:34 UTC)
- Expired
- May 10, 2018, 4:15 PM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:11 PM MDT | HAIL 1 | 22 Se Gordon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
| May 10, 1:41 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376 WUUS53 KLBF 102134 SVRLBF NEC031-161-102215- /O.NEW.KLBF.SV.W.0017.180510T2134Z-180510T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 334 PM MDT THU MAY 10 2018 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Northwestern Cherry County in north central Nebraska... East central Sheridan County in the Panhandle of Nebraska... * Until 415 PM MDT * At 333 PM MDT, a severe thunderstorm was located 18 miles south of Gordon, moving northeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Merriman, Highway 61 Crossing The Niobrara River, Intersection of Highway 61 and Shadbolt Road, Rock Hill, Morgan Lake and Billys Lake. This includes the following highways... Highway 20 between mile markers 135 and 137. Highway 61 between mile markers 203 and 227. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4242 10210 4257 10225 4295 10169 4273 10146 TIME...MOT...LOC 2133Z 231DEG 31KT 4255 10209 HAIL...1.25IN WIND...<50MPH $$ JWS
2 follow-up statements
071
WWUS53 KLBF 102144
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
344 PM MDT THU MAY 10 2018
NEC031-161-102215-
/O.CON.KLBF.SV.W.0017.000000T0000Z-180510T2215Z/
Cherry NE-Sheridan NE-
344 PM MDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN CHERRY AND EAST CENTRAL SHERIDAN COUNTIES...
At 344 PM MDT, a severe thunderstorm was located 17 miles southeast
of Gordon, moving northeast at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Intersection of
Highway 61 and Shadbolt Road, Rock Hill, Morgan Lake and Billys Lake.
This includes the following highways...
Highway 20 between mile markers 135 and 137.
Highway 61 between mile markers 203 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4242 10210 4257 10225 4295 10169 4273 10146
TIME...MOT...LOC 2144Z 222DEG 18KT 4258 10207
HAIL...2.00IN
WIND...<50MPH
$$
JWS778
WWUS53 KLBF 102201
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
401 PM MDT THU MAY 10 2018
NEC161-102210-
/O.CAN.KLBF.SV.W.0017.000000T0000Z-180510T2215Z/
Sheridan NE-
401 PM MDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERIDAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM MDT for
north central Nebraska.
LAT...LON 4246 10204 4268 10206 4295 10169 4273 10146
TIME...MOT...LOC 2200Z 224DEG 27KT 4266 10189
$$
NEC031-102215-
/O.CON.KLBF.SV.W.0017.000000T0000Z-180510T2215Z/
Cherry NE-
401 PM MDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...
At 400 PM MDT, a severe thunderstorm was located 18 miles southeast
of Gordon, moving northeast at 30 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Intersection of
Highway 61 and Shadbolt Road and Morgan Lake.
This includes the following highways...
Highway 20 between mile markers 135 and 137.
Highway 61 between mile markers 204 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4246 10204 4268 10206 4295 10169 4273 10146
TIME...MOT...LOC 2200Z 224DEG 27KT 4266 10189
HAIL...2.00IN
WIND...<50MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:49 PM MDT, 45 minutes earlier.
Area forecast discussion, May 10, 2:49 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service North Platte NE 349 PM CDT Thu May 10 2018 .SHORT TERM...(This evening through Friday) Issued at 334 PM CDT Thu May 10 2018 Models continue to agree that thunderstorms will congeal into an MCS across the Sandhills into southwest NE early this evening, and then track eastward across north central and central Nebraska mid to late evening. Surface low pressure will be located across northeast CO. early this evening, with a warm front extending east from the low across west central and southwest Nebraska. This is the area where low level moisture will be maximized with SFC dew points near 60F. This is also the area of best instability and strongest shear. Large hail and wind damage seem most likely in these areas as the storms move through. In addition there is a small chance that an isolated tornado may form, especially right near the warm front where LCL levels may be lower due to the local higher moisture content. .LONG TERM...(Friday night through Thursday) Issued at 334 PM CDT Thu May 10 2018 Unsettled weather will continue Friday into Saturday. A large upper level low pressure system will remain established across the western CONUS. We'll be on the eastern fringes, with a chance for showers through Saturday. NAM does continue to indicate some instability in the mid levels Friday night, and will include thunder during this time. Otherwise the surface front will be well to the south in KS, with an overcast stratus cloud deck and cool temperatures locked in our area both Friday and Saturday. By Sunday, expected some improvement as the upper level low weakens across the Rockies. Breaks in the clouds should allow highs to reach the mid and upper 60s. The upper trough will reload and deepen next week across the western U.S. This will continue southwest flow aloft across the central plains. A stationary front will meander north and south during this time, separating warm, humid Gulf air to the south and cooler drier Canadian air to the north. This, with the upper trough locate d to the west, should yield a good set up for at least scattered thunderstorms at times. Highs mostly will be in the mid to upper 70s, with perhaps some lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1246 PM CDT Thu May 10 2018 Main forecast challenge involves timing of TSRA and coverage, as well as stratus to follow. Short range models/CAMS indicate a variety of possible outcomes with the TSRA but confidence is good on at least SCT coverage of storms by this evening. Main complex should track across the Sandhills but will affect both TAF sites this evening. Stratus should develop quickly behind the MCS cold pool and will remain in place for most of the day Friday. Therefore a trend toward LIFR is in the forecast. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Stoppkotte
Hazardous weather outlook, May 10, 2:52 PM MDT, 42 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 352 PM CDT Thu May 10 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-112100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 352 PM CDT Thu May 10 2018 /252 PM MDT Thu May 10 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe thunderstorms capable of large hail and wind damage are expected late this afternoon and early evening across western Nebraska. The risk of severe weather will spread east into north central and central Nebraska this evening. Storm activity will develop across the Panhandle late this afternoon. The thunderstorms are expected to become numerous as they move east through western Nebraska early this evening and later across north central Nebraska in central Nebraska. Large hail is the main threat late this afternoon and early this evening across the Panhandle and western Nebraska. Then more of a wind damage threat is expected as storms move east across north central and central Nebraska. An isolated tornado could form late this afternoon or early this evening, and this would be most likely to occur about 35 miles north or south of a line from Oshkosh to North Platte. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Thunderstorms are possible at times Friday through Wednesday. The risk of organized severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:37 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 38 min |
| May 10, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 47 min |
| May 10, 4:15 PM MDT | Special Weather Statement | LBF | Garden | 45 min |
| May 10, 4:25 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 50 min |
| May 10, 4:25 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 50 min |
| May 10, 4:28 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| May 10, 4:41 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 35 min |
| May 10, 4:50 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| May 10, 4:57 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Grant, Sheridan | 48 min |
| May 10, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| May 10, 5:08 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 52 min |
| May 10, 5:22 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 38 min |
| May 10, 5:29 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| May 10, 5:40 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 50 min |
| May 10, 5:50 PM MDT | Areal Flood Advisory | LBF | Cherry, Sheridan | 3 hr |
| May 10, 5:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.